Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 83, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2009, 4:59 PM MDT for Cheyenne County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2009, 4:59 PM MDT (22:59 UTC)
- Expired
- Jun 29, 2009, 5:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 292259
SVRCYS
NEC033-292330-
/O.NEW.KCYS.SV.W.0083.090629T2259Z-090629T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT MON JUN 29 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 530 PM MDT
* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SIDNEY AIRPORT...OR 5 MILES SOUTHWEST OF
SIDNEY...AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LORENZO AROUND 505 PM MDT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 52 AND
69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
4099 10306 4099 10315 4107 10320 4121 10304
4105 10260
TIME...MOT...LOC 2259Z 313DEG 14KT 4108 10303
$$2 follow-up statements
000
WWUS55 KCYS 292318
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUN 29 2009
NEC033-292330-
/O.CON.KCYS.SV.W.0083.000000T0000Z-090629T2330Z/
CHEYENNE NE-
518 PM MDT MON JUN 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...
AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LORENZO...OR 10 MILES SOUTHWEST OF
SIDNEY...MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN CHEYENNE COUNTY.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 52 AND
68.
LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
4099 10306 4099 10315 4107 10320 4121 10304
4105 10260
TIME...MOT...LOC 2316Z 313DEG 14KT 4102 10309
$$000
WWUS55 KCYS 292329
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT MON JUN 29 2009
NEC033-292339-
/O.EXP.KCYS.SV.W.0083.000000T0000Z-090629T2330Z/
CHEYENNE NE-
529 PM MDT MON JUN 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
EXPIRES AT 530 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4104 10261 4100 10261 4099 10266 4100 10305
4099 10306 4099 10315 4107 10320 4121 10304
4105 10260
TIME...MOT...LOC 2329Z 308DEG 9KT 4103 10308
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:22 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 29, 2:22 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 222 PM MDT MON JUN 29 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... CONVECTION STARTING EARLY THIS AFTERNOON MAINLY OVER AND TO THE LEE OF THE MOUNTAINS. THE ACTIVITY WILL CONTINUE TO MOVE SLOWLY TO THE EAST AND SHOULD BECOME MORE WIDESPREAD AND INTENSIFY ALONG AND EAST OF THE SURFACE LOW PRESSURE TROUGH CURRENTLY ALONG THE EASTERN WYOMING BORDER. THE LOW LEVELS HAVE DRIED TO THE WEST OF THE BOUNDARY AND ANY STORMS IN SOUTHEAST WYOMING WILL BE WEAKER AND PRODUCE MAINLY WIND GUSTS TO 40 MPH. TO THE EAST OF THE BOUNDARY...SURFACE DEW POINTS WERE STILL IN THE 50S AS OF 19Z...LIFTED INDICES OF -4 AND SBCAPE OF OVER 2000 J/KG. CAP HAS JUST BEEN ERODED OVER MOST OF THE PANHANDLE AS WELL AND SO EXPECT SOME OF THE STORMS TO BE STRONG IN THAT PART OF THE CWA THROUGH THE EARLY EVENING WITH HAIL...HEAVY RAIN AND WIND GUSTS TO THE MAIN THREATS. SKIES WILL THEN CLEAR BY 06Z AS THE MID AND UPPER LEVEL MOISTURE PLUME IS STILL WELL TO THE SOUTH OF THE CWA. SHALLOW FOG IS POSSIBLE LATER TONIGHT AND INTO TUESDAY MORNING BUT WILL BE DEPENDANT UPON RAINFALL AMOUNTS THROUGH THIS EVENING. A COLD FRONT WILL BACK INTO PARTS OF THE PANHANDLE TONIGHT WITH DEW POINTS IN THE 50S AND MAY ENHANCE FOG POTENTIAL TO THE EAST OF THE FRONT. THE UPPER LEVEL RIDGE REMAINS IN PLACE CENTERED OVER THE FOUR CORNERS THROUGH WEDNESDAY. THAT WILL RESULT IN A SIMILAR DAY ON TUESDAY WITH SLIGHTLY WARMER TEMPERATURES AND AFTERNOON AND EVENING THUNDERSTORMS...SOME STRONG...MAINLY IN THE PANHANDLE TO THE EAST OF THE SURFACE BOUNDARY. THE RIDGE ALOFT IS FLATTENED SOME ON WEDNESDAY AS A SHORTWAVE TROUGH MOVES ACROSS SOUTHWEST AND SOUTH CENTRAL CANADA. TEMPERATURES WILL BE SLIGHTLY COOLER AND A BETTER CHANCE OF AFTERNOON THUNDERSTORMS WILL BE PRESENT OVER THE ENTIRE CWA. MODELS SHOW THE MID AND UPPER LEVEL MOISTURE PLUME RETURNING TO THE CWA ON WEDNESDAY. THE GFS AGAIN IS DEPICTING MUCH SMALLER AREAS OF QPF THAN THE OTHER MODELS THROUGH WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. BOTH THE GFS AND ECMWF INDICATE HIGH PRESSURE AROUND THE FOUR CORNERS AREA ALLOWING FOR WARM CONDITIONS TO CONTINUE ON WEDNESDAY. BEST POTENTIAL FOR SEVERE WEATHER APPEARS OVER THE NEBRASKA PANHANDLE ON WEDNESDAY AND SHIFTS ALONG AND EAST OF CHADRON TO SIDNEY. CAPE VALUES ARE NOT AS IMPRESSIVE IN THE NEBRASKA PANHANDLE BUT COULD EXPECT POTENTIALLY ISOLATED SEVERE THUNDERSTORMS. SREF MODEL INDICATES THE HIGHEST PROBABILITIES OF SEVERE WEATHER TO BE ALONG THIS AREA AND SLIGHTLY NORTHWARD INTO SOUTHWEST PORTIONS OF SOUTH DAKOTA. AND THE GFS INDICATES A SUBTLE SHORTWAVE IMPULSE MOVING AROUND THE UPPER LEVEL HIGH AROUND THE FOUR CORNERS. BY THURSDAY ALL THE MODELS AREA SUGGESTING A WEAKENING OF THE UPPER LEVEL RIDGE WITH GFS HINTING AT ANOTHER IMPULSE MOVING OVER WYOMING AROUND THE UPPER LEVEL HIGH. THE ECMWF ONLY BARELY HINTS AT THE IMPULSE BUT THIS COULD CERTAINLY BE AN INTERESTING DAY FOR SEVERE WEATHER AND HEAVY RAIN. THE PRECIPITABLE WATER VALUES SHOWN BY THE NAM AND GFS SHOW 120 TO 160 PERCENT ABOVE NORMAL ACROSS SOUTHEAST WYOMING AND INTO THE PANHANDLE ON THURSDAY AFTERNOON AND EVENING. CERTAINLY THE CAPE VALUES ARE MUCH BETTER FOR THURSDAY ALTHOUGH THE BULK SHEAR IS ONLY INDICATING ABOUT 40 KNOTS ACROSS NORTHERN PORTIONS OF THE CWA. THURSDAY COULD BE THE BEST POTENTIAL FOR SEVERE WEATHER ACROSS AN AREA EXTENDING FROM PLATTE COUNTY THROUGH THE NEBRASKA PANHANDLE. THE SREF ALSO SHOW INCREASED PROBABILITIES FOR SEVERE WEATHER STORMS WITH LOWER LCL HEIGHTS MAINLY ACROSS THE PANHANDLE. THUS HAVE INCREASE POPS ACROSS THE EASTERN PORTIONS OF THE CWA TO CHANCE. WITH THE FLATTENING OF THE UPPER LEVEL RIDGE..TEMPERATURES ON THURSDAY WILL DECREASE SLIGHTLY INTO THE LOWER TO MID 80S. FRIDAY LOOKS PRETTY DECENT WITH INSTABILITY AS WELL WITH A STRONG SOUTHEASTERLY MOISTURE PUSH INTO THE NEBRASKA PANHANDLE. EXPECT ANOTHER ROUND OF STRONG THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING...AT LEAST FROM GFS MODEL. UNFORTUNATELY THE SREF PROBABILISTIC DATA ENDS AT THURSDAY NIGHT. HOWEVER...TEMPERATURES WILL BE SIMILAR TO THURSDAY WITH HIGHS IN THE LOWER TO MID 80S. SOME LARGE DIFFERENCES BETWEEN THE ECMWF MODEL RUNS. THE LATEST ECMWF MODEL HAS SLOWED DOWN THE PROGRESSION OF THE UPPER LEVEL LOW ACROSS THE PACIFIC NORTHWEST THUS THE RIDGE MOVING ACROSS WYOMING OVER THE WEEKEND IS NOT AS AMPLIFIED AS THE PREVIOUS MODEL RUN. THIS IS SIMILAR WITH THE GFS BUT STILL THE GFS INDICATES THE RIDGE TO BE AMPLIFIED MORE THAN THE ECMWF. HOWEVER...THE GFS MEAN ENSEMBLE HEIGHTS DO NOT SUGGEST A DRASTIC AMPLIFICATION. THUS HAVE ONLY INCREASED THE TEMPERATURES SLIGHTLY ON SATURDAY AND SUNDAY. OF COURSE WITH DECENT INSTABILITY ON SATURDAY AND SUNDAY...EXPECT AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE THROUGH THE HOLIDAY WEEKEND. && .AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY OVER THE CWA. A SCATTERED COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE EAST PART OF THE CWA THIS EVENING AND AGAIN ON TUESDAY. THE ACTIVITY WILL BE OVER THE ENTIRE CWA WEDNESDAY AFTERNOON. THE STRONGER STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN AND WIND GUSTS TO 45 KNOTS ASSOCIATED THROUGH WEDNESDAY AFTERNOON. SHALLOW FOG WILL BE POSSIBLE OVER THE PANHANDLE LATER TONIGHT AND EARLY TUESDAY MORNING AND AGAIN LATE TUESDAY NIGHT. && .FIRE WEATHER...IT WAS ANOTHER VERY WARM AND DRY AFTERNOON TO THE WEST OF A KCYS TO KEAN TO KDGW LINE. THOSE CONDITIONS WILL PERSIST THROUGH THE EARLY EVENING WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT. SIMILAR CONDITIONS ALONG WITH WEST WINDS GUSTING TO 25 MPH CAN BE EXPECTED OVER THAT AREA AGAIN TUESDAY AFTERNOON AND EARLY EVENING. CONDITIONS WILL BE A LITTLE COOLER AND SLIGHTLY MORE MOIST ON WEDNESDAY AFTERNOON WITH A BETTER CHANCE OF THUNDERSTORMS. LATEST FUEL STATUS INDICATES THAT FUELS ARE STILL GREEN BUT WITH THE WARM...DRY AND BREEZY WEATHER THE FUELS WILL CONTINUE TO SLOWLY DRY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM....MG
Hazardous weather outlook, Jun 29, 9:50 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 950 AM MDT MON JUN 29 2009 NEZ001>003-019>021-054-055-WYZ059>070-301100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 950 AM MDT MON JUN 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER EASTERN WYOMING AND THEN MOVE EAST THROUGH THE EARLY EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE WESTERN NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING DURING THAT TIME. SOME STORMS OVER THOSE AREAS WILL BE STRONG AND MAINLY PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAIN AND WIND GUSTS TO 50 MPH. MEANWHILE OVER THE REST OF SOUTHEAST WYOMING...THE STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND LIGHT RAINFALL. THE ACTIVITY WILL BE THE LEAST WIDESPREAD OVER THE LOWER ELEVATIONS OF CARBON COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. A FEW THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ACROSS EXTREME EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY EVENING OVER THE WESTERN NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Jun 29, 3:23 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 323 PM MDT MON JUN 29 2009 NEZ021-055-292230- CHEYENNE-MORRILL- 323 PM MDT MON JUN 29 2009 ...ISOLATED STRONG THUNDERSTORMS IN NORTHERN CHEYENNE AND SOUTHERN MORRILL COUNTIES... AT 318 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 15 MILES SOUTH OF BRIDGEPORT NEAR MUD SPRINGS. ANOTHER WEAKER STORM WAS LOCATED JUST SOUTHEAST OF BAYARD. AS THESE STORMS MOVE EAST SOUTHEAST AT 10 TO 15 MPH ACROSS THE SOUTHERN HALF OF MORRILL COUNTY INTO THE NORTHERN PART OF CHEYENNE COUNTY THROUGH 430 PM...THEY COULD PRODUCE SMALL HAIL AND WINDS UP TO 50 MPH. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORMS TO PASS ON BY.
Local storm report, Jun 29, 4:21 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT MON JUN 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 7 NW GURLEY 41.39N 103.07W
06/29/2009 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
&&Special weather statement, Jun 29, 4:54 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 454 PM MDT MON JUN 29 2009 NEZ002-292345- DAWES- 454 PM MDT MON JUN 29 2009 ...A FEW STRONG STORMS ACROSS DAWES COUNTY... AT 451 PM MDT...RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CHIMNEY BUTTE...OR 21 MILES SOUTHWEST OF CHADRON. ANOTHER WEAKER STORM WAS LOCATED ABOUT 12 MILES WEST OF CHADRON. AS THESE STORMS MOVE SOUTHEAST AT AROUND 10 TO 15 MPH...THEY COULD PRODUCE SMALL HAIL AND WINDS UP TO 50 MPH THROUGH 6 PM. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORM TO PASS.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.